Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 25, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Apr 14, 2023, 2:18 PM MDT for 5 counties in Colorado. It took effect at Apr 15, 2023, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2023, 2:18 PM MDT (20:18 UTC)
- In effect from
- Apr 15, 2023, 11:00 AM MDT
- Expired
- Apr 15, 2023, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497 WWUS85 KPUB 142018 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 218 PM MDT Fri Apr 14 2023 COZ224-151230- /O.NEW.KPUB.FW.W.0025.230415T1700Z-230416T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 218 PM MDT Fri Apr 14 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SATURDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity, and dry fuels, which is in effect from 11 AM to 7 PM MDT Saturday. * Affected Area...Fire Weather Zone 224. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 12 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ233-237-150000- /O.CON.KPUB.FW.W.0024.000000T0000Z-230415T0000Z/ Eastern Las Animas County Including Pinon Canyon- Baca County Including Springfield and Eastern Comanche Grasslands- 218 PM MDT Fri Apr 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 233 AND 237... * Affected Area...Fire Weather Zones 233 and 237. * Winds...West 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
414 WWUS85 KPUB 142356 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 556 PM MDT Fri Apr 14 2023 COZ233-237-150100- /O.EXP.KPUB.FW.W.0024.000000T0000Z-230415T0000Z/ Eastern Las Animas County Including Pinon Canyon- Baca County Including Springfield and Eastern Comanche Grasslands- 556 PM MDT Fri Apr 14 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 233 AND 237... The Warning will be allowed to expire on time. A cold front has pushed through the area, increasing relative humidity values above critical thresholds. $$ COZ224-151600- /O.CON.KPUB.FW.W.0025.230415T1700Z-230416T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 556 PM MDT Fri Apr 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 12 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
791 WWUS85 KPUB 150947 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 347 AM MDT Sat Apr 15 2023 COZ224-160100- /O.CON.KPUB.FW.W.0025.230415T1700Z-230416T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 347 AM MDT Sat Apr 15 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 11 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
882 WWUS85 KPUB 152043 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 243 PM MDT Sat Apr 15 2023 COZ224-160100- /O.CON.KPUB.FW.W.0025.000000T0000Z-230416T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 243 PM MDT Sat Apr 15 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
305 WWUS85 KPUB 160051 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 651 PM MDT Sat Apr 15 2023 COZ224-160200- /O.EXP.KPUB.FW.W.0025.000000T0000Z-230416T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 651 PM MDT Sat Apr 15 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... Winds are decreasing and humidities will continue to rise through the evening. Therefore the Red Flag Warning for the San Luis Valley will be allowed to expire at 7 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 14, 11:37 AM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 14, 11:37 AM MDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1137 AM MDT Fri Apr 14 2023 .SHORT TERM...(Today and tonight) Issued at 344 AM MDT Fri Apr 14 2023 Key Messages: 1) Cold front moves through the region today. 2) Rain and snow likely for many areas this afternoon and overnight, with the heaviest snow at higher elevations of the Pikes Peak region. 3) Small area of critical fire weather conditions today ahead of the cold front over the far southeast plains. Snow moving toward the Continental Divide early this morning, while cold front was dropping south of the Palmer Divide toward the Arkansas River as of 4 am mdt. Expect front and initial wind shift to push south through much of the plains this morning, then stall just north of the New Mexico border around midday as initial pressure surge diminishes and post frontal winds turn more e-se. This will leave a window for critical fire weather conditions along the NM/OK border ahead of the front today, and have hoisted a Red Flag Warning for Baca/Ern Las Animas counties, where w-sw winds are forecast to hang on until early evening. Behind the front, showers and perhaps an isolated thunderstorm will fill in during the afternoon, with the best coverage of precip along the Palmer Divide. Mountain snow and valley rain will spread across most of the higher terrain, with some accumulating snowfall over the higher elevations near the Continental Divide, where a Winter Weather Advisory will continue. Large temp gradient will be across the plains today, with very warm air (mid 70s) ahead of the front in Baca County, while nrn El Paso County remains in the cold air (40s) all day. Tonight, mountain snow continues, gradually ending from west to east after midnight as better upper forcing begins to shift eastward. Heaviest snow during the overnight period looks to be over Teller County, where accums of 6-8 inches are possible near the summit of Pikes Peak. Rain will change to snow across El Paso County in the evening, with some modest 1-4 inch accums near the crest of the Palmer Divide, lighter amounts farther south toward Colorado Springs. Snow level falls to below 5kt feet early Sat morning, suggesting a rain/snow mix possible in Pueblo and portions of the plains toward sunrise, though any accums here will be minor at best. Doesn't look like enough instability for any thunderstorms after mid- evening, and will trim back mention for the remainder of the night. .LONG TERM...(Saturday through Thursday) Issued at 344 AM MDT Fri Apr 14 2023 The main concern for the extended period will be rain and snow potential on Saturday, and a return of fire weather conditions through the middle of next week. Another storm system is possible by late next week, but there are high spreads in the ensembles and uncertainty in storm track leading to low confidence in how it will come across the region. Saturday...a strong upper trough will be working its way across southern Colorado on Saturday, ejecting eastward into Kansas by late in the day. This will lead to areas of precipitation Saturday morning into the afternoon. Areas over Teller and El Paso County, south along the Eastern Mountains into the Raton Mesa region will see precipitation during the morning hours, then spreading eastward across the Plains through the afternoon. During the morning hours, snow levels will likely fall to around 5500 feet, before rising through mid day. Additional snowfall amounts will be minor, with Mountain areas seeing inch or two, while lower elevations see a possible dusting, before changing back to rainfall as temperatures warm. Travel over the Palmer Divide could be slick Saturday morning. At this time, temperatures will warm by late morning, with highs topping out in the 50s across the Plains. Precipitation will come to an end by mid to late afternoon as the upper system departs to the east. Areas over the San Luis Valley will see elevated fire weather concerns Saturday afternoon due to low humidity values and gusty winds. Sunday through Tuesday...slow moving upper ridging will progress across Colorado during this time period. This will allow for dry conditions to prevail across the region. Temperatures will also rapidly warm through Tuesday. Highs on Sunday will be in the 60s, warming through the 70s on Monday, and well into the 80s on Tuesday for the Plains. A few spotty critical fire weather conditions will be possible on Sunday across the San Luis Valley. Flow aloft is forecast to strengthen on Monday and turn southwesterly by Tuesday. Critical fire weather conditions will be possible both Monday and Tuesday from the San Luis Valley, east across the Plains. Wednesday through Friday...the next upper storm system is forecast to move across the region mid to late week. There is a lot of uncertainty with the storm track, with most model guidance passing somewhere to our north. The main question will be how far north. Strong southwest flow is expected on Wednesday across the region, which will once again lead to high fire danger across the San Luis Valley, east across the Plains. A few light snow showers may move into the Continental Divide by Wednesday afternoon. By Thursday the upper storm system is forecast to begin ejecting northeast across northern Colorado, or as far north as Wyoming. Model guidance has a boundary dropping across the region on Thursday. This will likely play a large role in what weather conditions are likely across the Plains. The GFS develops 300 to 800 j/kg of CAPE along this boundary, and potential for convection across the Palmer Divide and areas mainly north of Highway 50. High fire danger would exist south of this boundary across the San Luis Valley, into the Plains. The ECMWF, which is north, has most convection to our north, from the Palmer Divide into northeast Colorado, and high fire danger for the whole region. Temperatures on Thursday will be highly dependent on where the boundary travels to, with warmer highs to the south, and cooler to the north. Uncertainty will continue into Friday, with likely cooler temperatures, and low chances for precipitation along with elevated fire concerns. Mozley && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1136 AM MDT Fri Apr 14 2023 KALS: Strong west-southwesterly winds are expected through the afternoon, but will quickly shift to northwesterly by around from 0z to 3z this evening. at around that time showers will be in the vicinity, which may produce light rain showers and gusty and erratic winds. After sunset winds will slow down, but will still be around 10 to 15 kts. Overall, VFR conditions are expected, with the possibility for MVFR when the precip chances are higher. KCOS and KPUB: Showers are expected this afternoon over KCOS and KPUB, likely in the form of rain. MVFR conditions are possible from 21z over KCOS and 22z for KPUB. Vicinity showers will be a risk until the the later evening. A lull in precip chances will exist through much of the overnight, but by around 12z to 15z light snow will be possible as well as MVFR conditions once again due to precipitation and the potential for lower cloud ceilings. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight MDT tonight for COZ058- 060-066-068. Winter Weather Advisory until 9 AM MDT Saturday for COZ081-082. Red Flag Warning until 6 PM MDT this evening for COZ233-237. && SHORT TERM...PETERSEN LONG TERM...MOZLEY AVIATION...SKELLY
Hazardous weather outlook, Apr 14, 4:46 AM MDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 446 AM MDT Fri Apr 14 2023 COZ058>089-093>099-151100- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 446 AM MDT Fri Apr 14 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Snow will spread across the mountains today and tonight, and some periods of moderate to heavy snow are likely late this afternoon and overnight in the Pikes Peak region and along the Continental Divide. Accumulations of 4 to 8 inches are expected over the Sawatch and eastern San Juan mountains as well as the higher elevations of Teller County by early Saturday morning, with lighter snows of 1 to 4 inches elsewhere across the high terrain. Along I-25 and across the plains, rain will change to snow this evening, with the snow level gradually falling to below 5000 feet by sunrise. Accumulations of 1 to 4 inches are possible along the Palmer Divide, with perhaps an inch or two over mainly grassy areas elsewhere along the I-25 corridor. The eastern plains may see a brief rain/snow mix, with little accumulation expected. Isolated thunderstorms will be possible across much of the area this afternoon and evening, with lightning, gusty winds and some brief pea size hail the main storm threats. Critical fire weather conditions are expected across Baca and eastern Las Animas Counties today, as gusty west winds and low relative humidity continue. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow will be possible, mainly Saturday morning, for elevations above 5500 feet. Higher elevations over the Palmer Divide, Teller County, and the Eastern Mountains could see an additional 2 inches. Elevated fire weather concerns are expected over the San Luis Valley. High fire danger will be possible Monday through Thursday, from the San Luis Valley, east across the Plains due to expected gusty winds and low humidity values. A few thunderstorms may be possible on Thursday from the Palmer Divide, across the Plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 10/88
In the hours before
Special weather statement, Apr 14, 12:52 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1252 PM MDT Fri Apr 14 2023
COZ084-085-141945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1252 PM MDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of central El Paso
County through 145 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 12 miles east of Colorado Springs, moving east at
20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Schriever AFB around 100 PM MDT.
Other locations in the path of this storm include Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3877 10467 3889 10472 3906 10437 3879 10424
TIME...MOT...LOC 1852Z 247DEG 16KT 3885 10459
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KTSSpecial weather statement, Apr 14, 1:41 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT Fri Apr 14 2023
COZ084-085-142030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
141 PM MDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of east central El Paso
County through 230 PM MDT...
At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 25 miles east of Colorado Springs, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yoder, Truckton and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3899 10408 3885 10405 3872 10405 3875 10445
3884 10448
TIME...MOT...LOC 1940Z 258DEG 15KT 3881 10435
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:47 AM MDT | Red Flag Warning | PUB | Baca, Las Animas | 14 hr |
| Apr 14, 12:52 PM MDT | Special Weather Statement | PUB | El Paso | 53 min |
| Apr 14, 1:41 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
| Apr 14, 2:49 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Apr 14, 4:15 PM MDT | Special Weather Statement | PUB | El Paso | 45 min |
| Apr 14, 4:52 PM MDT | Special Weather Statement | PUB | Bent | 38 min |
| Apr 14, 5:17 PM MDT | Special Weather Statement | PUB | Crowley | 43 min |
| Apr 14, 5:27 PM MDT | Special Weather Statement | PUB | Bent | 48 min |
| Apr 14, 5:47 PM MDT | Special Weather Statement | PUB | Prowers | 28 min |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.